Nebraska, 2011

Blizzard and Winter Storm in Nebraska, April 14 to 15, 2011

April 14 to 15, 2011 · NWS LBF · 16 events in 16 counties and zones

An intense spring storm system tracked across western and north central Nebraska on April 14th and 15th, 2011. As cold air was drawn into the system, light snow accumulations began in Sheridan county the morning of April 14th, with rain changing to snow in adjacent western counties by early afternoon.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An intense spring storm system tracked across western and north central Nebraska on April 14th and 15th, 2011. As cold air was drawn into the system, light snow accumulations began in Sheridan county the morning of April 14th, with rain changing to snow in adjacent western counties by early afternoon. By 3 pm CDT, western counties changed over to light and moderate snow, and after 5 pm, heavy snow began over much of the area west of a line from Cody in Cherry county through Hayes Center in Hayes county. Visibilities, particularly near and east of highway 61 were a half mile or less and frequently a quarter mile or less through the evening hours. These areas received the heaviest snowfall with 10 inches of snowfall common with as much as 16 inches at Paxton in eastern Keith county. North winds of 30 to 45 mph developed across southwestern into west central Nebraska by late afternoon, creating blizzard conditions into the overnight hours. Interstate 80 was closed for nearly 17 hours between North Platte and Sidney from about 9 pm Thursday until 245 pm Friday. Dozens of motorists were stranded along the interstate, especially between Paxton and Ogallala within a construction zone. Other motorists were reported stranded on highways 2 and 92 as well. Snow drifts as high as 4 to 5 feet were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 14, 1:56 AM MST, 10 hours 4 minutes earlier.

Area forecast discussion, Apr 14, 1:56 AM MST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 AM CDT THU APR 14 2011

.SYNOPSIS...
AT THE SURFACE A STALLED FRONTAL BOUNDARY WAS LOCATED ACROSS CENTRAL
KANSAS NORTHEASTWARD INTO CENTRAL IOWA AND FURTHER SOUTH ACROSS THE
PANHANDLES OF TEXAS AND OKLAHOMA.  SURFACE HIGH PRESSURE WAS
BUILDING ACROSS EASTERN MANITOBA WITH A SURFACE LOW ANALYZED OVER
THE SOUTHERN HIGH PLAINS.  ALOFT...A STRONG H3 160KT JET WAS NOSING
INTO NORTHERN CALIFORNIA...WITH A H5 TROUGH DIGGING DOWN INTO
CENTRAL NEVADA.

&&

.DISCUSSION...
THE FOCUS OF THIS FORECAST REMAINS ON THE POTENTIAL FOR A
SIGNIFICANT SPRING STORM...WHICH WILL BEGIN LATER THIS AFTERNOON AND
LAST THROUGH MIDDAY FRIDAY.  THE STORM WILL DROP MODERATE TO HEAVY
RAINFALL...ACCUMULATING SNOWFALL FOR SOME AREAS...AND PRODUCE WIND
GUSTS IN EXCESS OF 50 MPH WHICH COULD POTENTIALLY CREATE BLIZZARD
CONDITIONS.

NOT MUCH HAS CHANGED WITH THE MODEL SOLUTIONS OVER THE PAST FEW
RUNS.  THE EURO MODEL HAS SHOWN GOOD CONTINUITY WITH SOLID SUPPORT
FROM THE UKMET SOLUTION.  THE GFS CONTINUES TO COME INTO LINE WITH
THE EUROPEAN SOLUTION AND WAS BLENDED WITH THE ONGOING FORECAST FOR
THE STORM SYSTEM.  ALL SOLUTIONS SUGGEST A H5 TROUGH QUICKLY PUSHING
EAST THROUGH THE ROCKIES THIS MORNING...THEN EMERGING ON THE CENTRAL
PLAINS BY MIDDAY WITH THE TROUGH CLOSING OFF OVER THE SOUTHERN HIGH
PLAINS.  THE NOW NEGATIVELY TILTED SYSTEM THEN SLOWLY WOBBLES
EASTWARD...RESULTING IN A FAVORABLE TRACK FOR MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA BEING IMPACTED BY A WELL DEVELOPED TROWEL
WITHIN A DEFORMATION ZONE.  MODEL QPF/S CONTINUE TO SHOW 1 TO AS
MUCH AS 3 INCHES OF PRECIPITATION FOR MUCH OF THE CWA.  THESE QPF/S
SEEM ON TRACK AS ISENTROPIC UPGLIDE STRENGTHENS IN THE 290-300K
SURFACES THIS AFTERNOON AND PWATS INCREASE TO GREATER THAN THREE
QUARTERS OF AN INCH.  ALSO...IMPRESSIVE BROAD SCALE OMEGA/PVA IS
GENERATED BY THE SYSTEM.

THE MAIN QUESTION WITH THIS STORM IS HOW MUCH OF THIS PRECIPITATION
WILL FALL AS SNOW.  GRANTED COOLER AIR WILL BE DRAWN INTO THE SYSTEM
FROM THE NORTH...AND DYNAMICS WILL COOL THE ATMOSPHERE FURTHER...BUT
CONFIDENCE IS LOW ON THE TIMING OF THE EVENTUAL CHANGE OVER.  FOR
THE FORECAST...SNOW WOULD LOOK LIKELY ACROSS THE NORTH AND WEST
SHORTLY AFTER 00Z FRIDAY...WITH A CHANGE OVER TO ALL SNOW EXPECTED
AROUND 06Z FOR THE NORTH PLATTE AND INTERSTATE 80 CORRIDOR...THEN
CHANGING OVER TO ALL SNOW BY 12Z ACROSS THE FAR EASTERN PORTION OF
THE CWA.  ACCUMULATIONS WILL BE TRICKY...ESPECIALLY AS GROUND
TEMPERATURES ARE RUNNING IN THE 40S AND 50S.  SNOW RATES WILL BE
HIGH...ESPECIALLY SINCE INSTABILITY ALOFT WILL ADD TO THE PRODUCTION
RATE...MAY BE ABLE TO OVERCOME THE WARMER TEMPERATURES AND
ACCUMULATE SNOW.  FOR NOW...THE GREATEST POTENTIAL FOR ACCUMULATIONS
LOOK TO BE ALONG THE SOUTH DAKOTA BORDER FROM EASTERN CHERRY COUNTY
TO SHERIDAN COUNTY AND SOUTH THROUGH THE SAND HILLS.  SOUTH AND EAST
OF THIS AREA TEMPERATURES WILL BE WARM ENOUGH TO DELAY THE CHANGE
OVER SOME.  ALSO...THE CONSENSUS CONTINUES TO SHOW SIGNIFICANT WIND
AS THE SURFACE LOW DEEPENS OVER KANSAS.  STRONG NORTHWESTERLY WINDS
WILL DEVELOP LATE THURSDAY NIGHT...WITH THE POTENTIAL FOR GUSTS OF
45 MPH BY FRIDAY MORNING.  THIS COULD CERTAINLY CAUSE CONCERN FOR
BLIZZARD CONDITIONS EARLY FRIDAY.  THERE IS TOO MUCH UNCERTAINTY FOR
ANY MENTION OF A BLIZZARD HEADLINE...BUT NOT RULING OUT THE
POSSIBILITY OF A SHORT FUSED WARNING.  FOR NOW...WILL CONTINUE THE
ONGOING WINTER STORM WATCH...AS SNOW ACCUMULATIONS OF GREATER THAN 6
INCHES LOOK PLAUSIBLE.  WILL ISSUE A WINTER WEATHER ADVISORY FOR
COUNTIES ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR...INCLUDING
CUSTER COUNTY...TO ACCOUNT FOR THE POTENTIAL OF ACCUMULATING
SNOWFALL AND BLOWING SNOW OVERNIGHT TONIGHT.

THE ACTIVE PATTERN CONTINUES THROUGH EARLY NEXT WEEK...BRINGING THE
POSSIBILITY OF PRECIPITATION LATE ON SUNDAY THROUGH TUESDAY.

&&

.AVIATION...
INSTRUMENT METEOROLOGICAL CONDITIONS ARE EXPECTED TO DEVELOP THIS
MORNING OVER NEARLY ALL OF CENTRAL AND WESTERN NEBRASKA. THERE IS
SOME UNCERTAINTY REGARDING THE TIME OF ONSET...BUT SHORT RANGE
PROJECTIONS INDICATE THAT CEILINGS BELOW 1000 FEET ARE LIKELY BY
14Z ALONG AND EAST OF AN IEN-MHN-MCK LINE...THOUGH SHORT RANGE
ENSEMBLES AND STATISTICAL OUTPUT INDICATE AN EARLIER ONSET ALONG
AND SOUTHEAST OF AN ANW-BBW-LBF-OGA LINE.

PRECIPITATION TYPE IS ANOTHER MAJOR UNCERTAINTY. FOR CENTRAL AND
SOUTHWEST NEBRASKA...IT COULD BE EITHER RAIN OR SNOW. FOR NORTH
CENTRAL NEBRASKA AND THE PANHANDLE...SNOW IS POSSIBLE BY LATE THIS
EVENING.

BEYOND 06Z...STRONG WIND IS EXPECTED WITH 320-350 AT
25G35KT IN NORTH CENTRAL NEBRASKA AND THE PANHANDLE BY 06Z WITH
320-350 AT 35G45KT AFTER 09Z.

&&

.HYDROLOGY...
LITTLE CHANGE IS FORECAST IN THE LEVELS ALONG THE NORTH PLATTE
RIVER AS RELEASES FROM UPSTREAM RESERVOIRS CONTINUE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY
FROM 10 PM CDT /9 PM MDT/ THIS EVENING TO 7 PM CDT /6 PM MDT/
FRIDAY FOR NEZ038-057>059-069>071.

WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON
FOR NEZ004>006-008-023>026-035>037-094.

&&

SHORT TERM/EXTENDED...JACOBS
AVIATION...SPRINGER
Hazardous weather outlook, Apr 14, 7:15 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
915 AM CDT THU APR 14 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-151415-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
915 AM CDT THU APR 14 2011 /815 AM MDT THU APR 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A MAJOR SPRING STORM SYSTEM WILL PUSH ONTO THE CENTRAL PLAINS
TODAY. A MIX OF RAIN AND SNOW IS EXPECTED OVER NORTHWEST NEBRASKA
DURING THE DAY...BECOMING ALL SNOW AND HEAVY AT TIMES...THIS
EVENING AND OVERNIGHT. IN ADDITION TO THE SNOW...STRONG WINDS
WILL DEVELOP BY LATE THIS EVENING AND COULD CAUSE SOME BLOWING AND
DRIFTING. THE AREA OF GREATEST CONCERN FOR HEAVY SNOW AND REDUCED
VISIBILITIES DUE TO BLOWING SNOW WILL OCCUR ALONG AND NORTH OF
INTERSTATE 80 AND ALONG AND WEST OF HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW IS EXPECTED TO SPREAD ACROSS ALL OF WESTERN AND NORTH
CENTRAL NEBRASKA EARLY FRIDAY AND CONTINUE THROUGH MOST OF THE
DAY FRIDAY. IN ADDITION TO THE SNOW...VERY STRONG WINDS ARE
LIKELY. NORTH TO NORTHWEST WINDS GUSTING TO 50 MPH WILL BE
POSSIBLE. ALTHOUGH THE SNOW WILL BE WET...LOCALLY SOME BLOWING
AND DRIFTING CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Apr 14, 10:58 AM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1258 PM CDT THU APR 14 2011

NEZ071-141845-
FRONTIER NE-
1258 PM CDT THU APR 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER COUNTY UNTIL 145
PM CDT...

AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF CAMBRIDGE...OR 27 MILES
SOUTHEAST OF CURTIS...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
MEDICINE CREEK RESERVOIR STATE RECREATION AREA AROUND 105 PM CDT.
HIGHWAY 18 MILE MARKER 20 AROUND 120 PM CDT.
MOOREFIELD AROUND 145 PM CDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Apr 14, 11:24 AM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
124 PM CDT THU APR 14 2011

NEZ070-071-141915-
FRONTIER NE-HAYES NE-
124 PM CDT THU APR 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER AND EASTERN
HAYES COUNTIES UNTIL 215 PM CDT...

AT 118 PM CDT/1218 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF RED WILLOW
RESERVOIR STATE RECREATION AREA...OR 27 MILES SOUTH OF CURTIS...
MOVING NORTHWEST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
RED WILLOW RESERVOIR STATE RECREATION AREA AROUND 135 PM CDT.
HIGHWAY 83 MILE MARKER 30 AROUND 140 PM CDT.
HIGHWAY 83 MILE MARKER 40 AROUND 155 PM CDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Local storm report, Apr 14, 11:38 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
138 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     SNOW             12 WSW TRYON            41.49N 101.16W
04/14/2011  E0.0 INCH        MCPHERSON          NE   PUBLIC

            LIGHT GRAPPLE COVERING THE GROUND ENDED. THE COUPLE
            REPORTED HEAVY RAIN BETWEEN SUTHERLAND AND HOME LOCATED
            WEST OF TRYON.

&&

JSWEET

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 8 blizzard. Local standard time, as filed.

Winter Storm, Grant

When
April 14, 12:00 PM MST to April 15, 9:00 AM MST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 20 to 35 mph to create blowing snow with visibilities below a half mile at times during the evening and overnight hours on April 14th across Grant County. Snowfall amounts of 6 to 9 inches fell across Grant County.

Winter Storm, Hooker

When
April 14, 12:00 PM MST to April 15, 9:00 AM MST
Where
Hooker forecast zone
Reported by
Law Enforcement
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 20 to 35 mph to create blowing snow with visibilities below a half mile at times during the evening and overnight hours on April 14th across Hooker County. Snowfall amounts of 6 to 9 inches fell across Hooker County.

Winter Storm, Garden

When
April 14, 12:00 PM MST to April 15, 9:00 AM MST
Where
Garden forecast zone
Reported by
COOP Observer
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 20 to 35 mph to create blowing snow with visibilities below a half mile at times during the evening and overnight hours on April 14th across Garden County. Snowfall amounts of 6 to 8 inches fell across Garden County.

Winter Storm, Sheridan

When
April 14, 12:00 PM MST to April 15, 9:00 AM MST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 15 to 30 mph to create blowing snow with visibilities below a half mile at times during the evening and overnight hours on April 14th across Sheridan County. Snowfall amounts of 6 to 8 inches fell across Sheridan County.

Winter Storm, Western Cherry

When
April 14, 1:00 PM MST to April 15, 9:00 AM MST
Where
Western Cherry forecast zone
Reported by
COOP Observer
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 15 to 30 mph to create blowing snow with visibilities below a half mile at times during the evening and overnight hours on April 14th across Western Cherry County. Snowfall amounts of 6 to 8 inches fell across Western Cherry County.

Blizzard, McPherson

When
April 14, 3:00 PM CST to April 15, 9:00 AM CST
Where
McPherson forecast zone
Reported by
Public
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 25 to 40 mph to create blizzard conditions during the evening and overnight hours on April 14th across McPherson County. Snowfall amounts of 6 to 9 inches fell across McPherson County with snow drifts up to 3 feet. Road closure occurred on Highway 92.

Blizzard, Logan

When
April 14, 3:00 PM CST to April 15, 9:00 AM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 25 to 40 mph to create blizzard conditions during the late evening and overnight hours on April 14th across Logan County. Snowfall amounts of 6 to 8 inches fell across Logan County with snow drifts of 2 to 3 feet.

Blizzard, Hayes

When
April 14, 3:00 PM CST to April 15, 9:00 AM CST
Where
Hayes forecast zone
Reported by
Law Enforcement
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 30 to 45 mph to create blizzard conditions during the evening and overnight hours on April 14th across Hayes County. Snowfall amounts of 6 to 10 inches fell across Hayes County with snow drifts up to 3 to 5 feet, resulting in widespread power outages.

Blizzard, Arthur

When
April 14, 3:00 PM MST to April 15, 9:00 AM MST
Where
Arthur forecast zone
Reported by
Public
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 25 to 40 mph to create blizzard conditions during the evening and overnight hours on April 14th across Arthur County. Snowfall amounts of 6 to 10 inches fell across Arthur County with snow drifts of 3 feet. Road closures occurred on highways 61 and 92.

Blizzard, Keith

When
April 14, 3:00 PM MST to April 15, 9:00 AM MST
Where
Keith forecast zone
Reported by
COOP Observer
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 30 to 45 mph to create blizzard conditions during the evening and overnight hours on April 14th across Keith County. Snowfall amounts of 8 to 16 inches fell across Keith County with snow drifts of 3 to 4 feet. Interstate 80 was closed for a period of 17 hours.

Blizzard, Perkins

When
April 14, 3:00 PM MST to April 15, 9:00 AM MST
Where
Perkins forecast zone
Reported by
COOP Observer
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 30 to 45 mph to create blizzard conditions during the evening and overnight hours on April 14th across Perkins County. Snowfall amounts of 8 to 14 inches fell across Perkins County with snow drifts of 3 to 4 feet, resulting in the closure of Highway 61.

Blizzard, Chase

When
April 14, 3:00 PM MST to April 15, 9:00 AM MST
Where
Chase forecast zone
Reported by
Law Enforcement
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 30 to 45 mph to create blizzard conditions during the evening and overnight hours on April 14th across Chase county. Snowfall amounts of 9 to 12 inches fell across Chase county with snow drifts of 3 to 5 feet, resulting in widespread power outages and the closure of Highway 61.

Blizzard, Lincoln

When
April 14, 4:00 PM CST to April 15, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
Public
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 25 to 40 mph to create blizzard conditions during the late evening and overnight hours on April 14th across Lincoln County. Snowfall amounts of 6 to 14 inches fell across the northwestern two thirds of the county with snow drifts of 2 to 4 feet. By 10 p.m. CDT, Interstate 80 was shutdown further west at North Platte as the impacts from strong winds and deteriorating visibilities due to the combination of wind and snow led to numerous traffic accidents. The interstate opened at 3 p.m. on the 15th.

Winter Storm, Thomas

When
April 14, 9:00 PM CST to April 15, 9:00 AM CST
Where
Thomas forecast zone
Reported by
Law Enforcement
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 20 to 35 mph to create blowing snow with visibilities below a half mile at times during the evening and overnight hours on April 14th across Thomas County. Snowfall amounts of 5 to 8 inches fell across Thomas County.

Winter Storm, Eastern Cherry

When
April 14, 9:00 PM CST to April 15, 9:00 AM CST
Where
Eastern Cherry forecast zone
Reported by
Law Enforcement
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 20 to 30 mph to create blowing snow with visibilities below a half mile at times during the late evening and overnight hours on April 14th and morning hours of April 15th across Eastern Cherry County. Snowfall amounts of 6 to 10 inches fell across Eastern Cherry County.

Winter Storm, Brown

When
April 14, 9:00 PM CST to April 15, 12:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Heavy snow combined with northwest winds of 20 to 30 mph to create blowing snow with visibilities below a half mile at times during the overnight hours on April 14th and morning hours of April 15th across Brown County. Snowfall amounts of 4 to 8 inches fell across Brown County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287923, 287924, 287927, 287928, 287922, 287908, 287913, 287917, 287907, 287914, 287915, 287916, 287919, 287921, 287925, 287926.